Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

January 7, 2019Carbon County, Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jan 7, 2019, 3:22 PM EST for Carbon County, Monroe County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2019, 3:22 PM EST (20:22 UTC)
Expired
Jan 7, 2019, 4:15 PM EST
In force
53 min
Issued by
NWS Philadelphia/Mount Holly

Counties Carbon County, PA, Monroe County, PA

The radar

The Binghamton radar (KBGM), 138 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS81 KPHI 072022
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
322 PM EST MON JAN 7 2019

PAZ054-055-072115-
Monroe-Carbon-
322 PM EST MON JAN 7 2019

...A BURST OF SNOW WILL AFFECT CARBON AND MONROE COUNTIES...

At 318 PM EST, a burst of snow possibly mixed with sleet was located 
along a line extending from near Franklindale to near Lehighton. 
Movement was northeast at 30 mph.

Locations impacted include...
Lehighton, Mount Pocono, East Stroudsburg, Tobyhanna, Palmerton, Jim
Thorpe, Nesquehoning, Weatherly, Stormville, Werry Lake, Pocono
Pines, Lake Harmony, Skytop, Tannersville, Long Pond, Kresgeville,
Sun Valley, Reeders, Beltzville State Park and Saylorsburg.

This will affect portions of I-476, I-80 and I-380. Visibilities 
will drop quickly to one half mile or less with the burst of snow.

Icy roads are possible as the snow and sleet falls quickly and 
accumulates. Watch for rapidly changing road conditions. 

Conditions can deteriorate rapidly in winter weather situations. Be 
prepared for snow or ice covered roads. Slow down and allow extra 
time when traveling.


LAT...LON 4115 7515 4114 7509 4108 7503 4109 7497
      4104 7503 4099 7513 4097 7513 4081 7553
      4078 7567 4073 7576 4091 7599 4101 7573
      4105 7577 4109 7577 4113 7569 4112 7564
      4123 7554 4125 7513
TIME...MOT...LOC 2018Z 233DEG 26KT 4164 7660 4077 7571 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jan 7, 12:20 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 7, 12:20 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1220 PM EST Mon Jan 7 2019

.SYNOPSIS...
High pressure over the Northeast will move slowly offshore tonight.
A strong cold front will move through the Mid-Atlantic Tuesday
night, followed by cold high pressure for the rest of the week. A
system may affect the area this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A line of snow showers across central PA will be affecting our
region through the afternoon. Dewpoint depressions are still
quite high, so much of the snow may not reach the ground. Thus,
do not expect much in the way of accumulation. However, this
could serve to moisten the boundary layer for the next round of
precipitation later tonight.

Previous discussion: As of mid morning, much of the area was
drier than what is depicted by many of the models. Thus,
adjusted dew points down for the remainder of the day. During
the day, this may not have much impact, but if this trend
continues into tonight when the precipitation starts, it could
mean it will take longer for virga to become precipitation, and
when precipitation does occur, it could be colder initially.
However, will wait for more of the 12Z guidance to come in
before making any changes to the tonight period.

High pressure centered north of New York state will build east
today, and should extend from northern Maine down to just off
the southeast New Jersey coast by this evening.

Dry conditions on tap for today with increasing high clouds as a
warm front associated with low pressure over the Plains states
approaches.

Highs will be much colder today compared to Sunday, topping off in
the 20s in the southern Poconos to otherwise in the mid and upper
30s, and in the lower 40s in southern Delmarva.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
High pressure continues to track out to sea tonight. Meanwhile,
low pressure passing through the Great Lakes will pass north of
New York state late tonight through Tuesday morning. A warm
front will lift north into the region this evening, followed by
a cold front Tuesday morning.

Precip moves into the region late this evening. based on latest
temperature profiles, a wintry mix should initially develop
across much of the forecast area, and going through the
overnight period, more of freezing rain, snow and sleet will
develop across northern zones, generally along and north of
I-78, as mid-level warm air surges northward. From around I-78
down the I-95 corridor, not expecting much in the way of
freezing rain, as the wintry mix should be more rain, snow, and
sleet, eventually changing to plain rain after daybreak Tuesday.
For southern and coastal New Jersey, as well as Delmarva, a
quick shot of rain and sleet should fairly quickly change to
plain rain after midnight.

For those areas along and north of I-78, 1/2-1" of snow/sleet
is possible, along with less than a tenth of an inch of ice due
to the freezing rain. Will go ahead and issue a Winter Weather
Advisory for those areas from tonight through Tuesday morning.

Warm front lifts north through the region Tuesday morning, and
precip eventually changes to plain rain throughout before
tapering off by Tuesday afternoon. Conditions will then be dry
for the rest of the afternoon and into the early evening ahead
of the next trough.

Highs on Tuesday then climb into the 40s and 50s.

Another wave of low pressure passes north of the region Tuesday
evening, and then a deep trough builds south into much of the
Northeast Tuesday night. Another shot of rain develops Tuesday
evening, and tapers off fairly quickly after midnight Tuesday
night. Winds shift to the west-northwest late Tuesday night as
that trough builds south and increase to 15-20 mph with 20-30
mph gusts. Lows drop into the 30s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The medium-range forecast challenges include strong wind potential
Wednesday and Thursday, a cold end to the week, and a complex split-
flow scenario this weekend.

A deepening (~990 mb) surface low will be near or east of the New
England coast at 12z Wednesday, and it will continue to intensify
during the day. Meanwhile, a 1040+ mb surface high will be building
into the northern plains during the day. The surface pressure
gradient will be tightening in between, and this is a good signal
for strong winds during the day. BUFKIT soundings indicate
widespread potential for 30-40 knot gusts across the CWA. I
increased the winds/gusts further on Wednesday to cover the threat,
though I kept values closer to the NAM versus the GFS in terms of
momentum transfer for now. Nevertheless, think the potential of
advisory-level winds is high enough for inclusion in the HWO.

Meanwhile, strong northwest flow and upstream perturbations from the
main vort max near the New England coast will likely generate
sufficient lift for rain/snow showers in northern portions of the
CWA Wednesday. Cannot rule out the possibility of a brief snow
squall given the shallow CAPE, strong low-level flow, and fairly
deep mixing expected. Increased PoPs here somewhat and expanded them
slightly southeastward, though my suspicion is that further
expansion southeastward may be needed in subsequent forecasts, given
the strong system in play and the model bias of underplaying the
northwest-flow shower risk.  Models are also subtly indicating this
potential may last through Wednesday night (and even Thursday). For
now, have included slight-chance PoPs for the Poconos and far
northwest New Jersey Wednesday night as a means of depicting this
trend. However, the potential for measurable precipitation should be
downward with time, so some brief flurries/non-measurable snow
showers may be the predominant threat by this point.

Of course, the incoming cold will also be noteworthy, as the area
has been quite mild for the past month. Wednesday will be the
beginning of the chill, as cold advection will gradually overtake
any warming effects via downsloping/mixing. By Thursday night, the
pressure gradient is expected to relax sufficiently for temperatures
to plunge well below freezing across the region. The cold will
continue into the weekend as a deep longwave trough becomes
established in eastern North America.

This sets the stage for a rather complex scenario for the weekend.
Upstream, highly amplified ridging will occur in the western U.S.,
with models generally depicting a northern-stream system lifting well
north into Canada late in the week while a southern-stream component
struggles to move through the ridge in the Southwest. Meanwhile, a
downstream northern perturbation will be digging into the eastern
North America trough. However, models are at odds as to how strong
this perturbation is and where this digging will occur. The GFS
occasionally hints at this process occurring in the Great Lakes
region Friday night and Saturday, which would be sufficiently far
west to allow for phasing with the advancing southern-stream
perturbation before it moves offshore. The ECMWF is considerably
farther east (generally east of the Great Lakes), so the phasing
with the southern-stream system generally occurs after moving
offshore.

The ECMWF has been reasonably consistent the past few cycles,
whereas the GFS has been quite variable. However, given the
complexities of the setup, the volatility of the GFS is
statistically meaningful. The ensemble means more closely match the
ECMWF than the GFS, but the deterministic GFS is also a more extreme
solution (which would ultimately make it more likely to deviate from
the ensemble mean). This makes me question if the ECMWF is a
substantially more likely solution than the GFS. Given the phasing
the ECMWF eventually develops, my suspicion is the damped ensemble
solutions are more a result of model variability than higher
probability.

So the question becomes when the deeper deterministic solutions
become realized (and as a result, where). This is far from being
resolved and will likely require several more model runs before
converging on a solution.

In the meantime, this necessitates using a broad-brushed approach to
temperatures and PoPs for the weekend. The ECMWF and GFS both
produce meaningful precipitation in the southern/eastern CWA, so
higher PoPs (low chance) are warranted here versus farther northwest
(mostly slight chance). Temperatures will be cold enough for
predominantly snow north/west of the urban corridor and for at least
a rain/snow mix to the southeast. Forecast max/min temperatures are
a statistical/continuity blend, for now. This period will need to be
watched closely in later forecasts, but as the above discussion
demonstrates, there is a lot of uncertainty here.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...VFR. North winds 10 kt or less become LGT/VRB early
this afternoon, then will become southeast less than 10 kt late.

Tonight...Conditions drop to MVFR/IFR late this evening. A
wintry mix of rain/snow will develop from KTTN down the I-95
corridor to KILG. At KRDG/KABE, a wintry mix of
snow/sleet/freezing rain develops late tonight and into the
early Tuesday morning hours. At KACY and KMIV, it looks like the
precipitation will be mostly rain. Southeast winds 5-10 kt. A
low level southwesterly jet is expected for much of the night,
resulting in low level wind shear across the region through the
overnight hours.

Outlook...

Tuesday...Wintry mix becomes rain early Tuesday morning and
should taper off quickly Tuesday morning. Conditions improve to
VFR late. SW winds 5-10 kt.

Tuesday night...A period of sub-VFR conditions in rain Tuesday
evening, improving to VFR after midnight. SW winds 5-10 kt become W-
NW 15-20 kt with 20-30 kt gusts late.

Wednesday through Thursday: Mainly VFR, though cannot completely
rule out the possibility of MVFR CIGs in developing stratocumulus
(mainly northwest of PHL). Northwest winds 10 to 20 kts with gusts
likely exceeding 30 kts, with the strongest winds on Wednesday. High
confidence.

Thursday night and Friday: VFR with northwest winds 5 to 15 kts with
gusts to 20 kts on Friday. High confidence.

&&

.MARINE...
Will cancel SCA for ocean waters set to expire at 7 AM. Sub-SCA
conditions on tap for the rest of the day. A new SCA is now in
effect for late tonight through Tuesday morning for the ocean
waters for east winds 15-20 kt with 25-30 kt gusts. VSBY
restrictions in wintry mix/rain late tonight/Tuesday morning.

Another shot of rain will develop Tuesday evening through
midnight Tuesday night. West-NW winds then increase to 15-20 kt
with 25-35 kt gusts late Tuesday night. A Gale Watch may be
needed.

Outlook...

Wednesday and Wednesday night: At least advisory-level
northwest winds, and quite likely a lengthy period of gales.

Thursday and Thursday night: Advisory-level northwest winds
continue, and there is at least a small chance gales could
occur, at least at times.

Friday: Advisory northwest winds possible, but conditions will
be improving.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 10 PM this evening to 7 AM EST
     Tuesday for PAZ054-055-060>062-105.
NJ...Winter Weather Advisory from 10 PM this evening to 7 AM EST
     Tuesday for NJZ001-007>010.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 1 AM to 9 AM EST Tuesday for
     ANZ450>455.

&&

Synopsis...CMS
Near Term...Johnson/MPS
Short Term...MPS
Long Term...CMS
Aviation...CMS/Johnson/MPS
Marine...CMS/MPS
Hazardous weather outlook, Jan 7, 3:44 AM EST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
344 AM EST Mon Jan 7 2019

NJZ001-007>010-PAZ054-055-060>062-105-080845-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Upper Bucks-
344 AM EST Mon Jan 7 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST TUESDAY...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Strong northwest winds on Wednesday may result in scattered power
outages and some downed trees and limbs.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-101>104-106-
080845-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Lower Bucks-
344 AM EST Mon Jan 7 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong northwest winds on Wednesday may result in scattered power
outages and some downed trees and limbs.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-080845-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
344 AM EST Mon Jan 7 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale-force wind gusts may occur Tuesday night through Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

In the hours before

Special weather statement, Jan 7, 3:22 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
322 PM EST MON JAN 7 2019

PAZ054-055-072115-
Monroe-Carbon-
322 PM EST MON JAN 7 2019

...A BURST OF SNOW WILL AFFECT CARBON AND MONROE COUNTIES...

At 318 PM EST, a burst of snow possibly mixed with sleet was located
along a line extending from near Franklindale to near Lehighton.
Movement was northeast at 30 mph.

Locations impacted include...
Lehighton, Mount Pocono, East Stroudsburg, Tobyhanna, Palmerton, Jim
Thorpe, Nesquehoning, Weatherly, Stormville, Werry Lake, Pocono
Pines, Lake Harmony, Skytop, Tannersville, Long Pond, Kresgeville,
Sun Valley, Reeders, Beltzville State Park and Saylorsburg.

This will affect portions of I-476, I-80 and I-380. Visibilities
will drop quickly to one half mile or less with the burst of snow.

Icy roads are possible as the snow and sleet falls quickly and
accumulates. Watch for rapidly changing road conditions.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4115 7515 4114 7509 4108 7503 4109 7497
      4104 7503 4099 7513 4097 7513 4081 7553
      4078 7567 4073 7576 4091 7599 4101 7573
      4105 7577 4109 7577 4113 7569 4112 7564
      4123 7554 4125 7513
TIME...MOT...LOC 2018Z 233DEG 26KT 4164 7660 4077 7571

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:16 AM ESTWinter Weather AdvisoryPHIAtlantic, Burlington, Camden, Gloucester, Hunterdon, Mercer and 8 more27 hr
Jan 7, 6:21 AM ESTSmall Craft AdvisoryPHI15 hr
Jan 7, 3:18 PM ESTGale WatchPHI19 hr

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.